i have been taking zoloft for about 2 years and since then i have gained 20 plus pounds, is this normal? i am 22 years old and weigh more now then i have ever before, is this from the zoloft?
19 Feb 2010
Wight gain is one of the most common Zoloft side effects. I suggest you do not stop taking the medicine without talking with your doctor 'cause sudden cessation the therapy may cause a lot of side effects such as
# Burning or tingling sensation
When a person is going to be taken off of Zoloft, the doctor will usually wean him or her off the drug slowly to minimize the chances of withdrawal symptoms occurring.
If symptoms do occur, the doctor may return the person to his or her original Zoloft dosage and then wean the person off the medication even more slowly.
20 Feb 2010
Stopping any SSRI quickly can be dangerous and uncomfortable for you. You may get dizzy and irritable and weepy. You must taper off.
Is the medication helping you? What are you taking it for?
Zoloft is not as strong as some of the other SSRIs so I find it hard to believe that the weight gain is due from the Zoloft alone. Perhaps you feel less stressed now, and that has contributed to weight gain because it is a slight downer and your hyped-up metabolism may have slowed a bit.
I was on it and didn't gain weight. But it stopped the horrible panic attacks I was having. I was much more pleasant to be with too.
You really should discuss discontinuing with your doctor and taper off. See how you feel with a lower dosage. If you have ANY other side effects that bother you, make sure you tell him about them too. Don't hold back anything.
Depending on your diagnosis, you may be able to quit eventually or switch to another medication.
You really should be seeing a psychiatrist, not a GP, who give it out like candy and don't monitor you much. Good Luck and Best Wishes.
22 Aug 2010
Yes, it is common to gain weight on Zoloft. I stopped it myself for that reason. But beware the withdrawal effects, they are horrid. I tapered down, and still am feeling miserable. Headaches, severe dizziness, nausea, and fatigue. Doctors need to tell people these things before giving this stuff out. I am upset that I ever went on this med without knowing how this would be. Hope things are better for you.
22 Aug 2010
Jess, I am also a Zoloft user. I have been on it for about 5 years now. I have gained about 45 lbs. especially when my Zoloft was ^ to 200 mg. I tried to stop taking it and I could not stop crying. I was extremely anxious and depressed and could not get myself together. I went back on immediatly and was fine. I want to get off of it but It helps with my depression and anxiety. Does anyone know an antidepressant that does not cause weight gain or sleeplessness? I totally recommend seeing a psychiatrist vs a family practitioner for treatment. They are an expert in their field. I wish you luck and do not give up.
30 Apr 2012
im no expert,but i have been told that every year you take Zoloft you can gain up to 10 lbs. I to have been taking it for about 1-1/2 yrs. and i weigh the most I have ever weighed in my life(with the exception of being pregnant) i am 39 yrs. old and weigh 147 lbs. I am so disguested with my weight!!! I go to the gym between 3-5 days a week and and not losing any weight,just gaining muscle so now i weigh even more!!! I was so disguested with it that I am now in the process of being weined off of Zoloft and trying Wellbutrin which has no weight gain issues... But I will now know for another 6-8 weeks.Now i am going through the withdrawls of having no Zoloft in my system and im feeling awful!!!
- Zoloft Information for Consumers
- Zoloft Information for Healthcare Professionals (includes dosage details)
- Side Effects of Zoloft (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
thank you for your time, i should have asked my question diff. i had side effects on zoloft, i have been off zoloft for 11 months and the effects ...
2 answers • 18 Jan 2010
I've been on 50mg Zoloft and 150 2x's day Wellbutrin SR, doctor had me go to 25mg Zoloft for a week and then every other day for a week and ...
1 answer • 16 May 2013
I have been on Zoloft (200 mg) for 10 years. A doctor wants to increase my med's to 300 mg a day. What are the effects if I do so? I am a little ...
3 answers • 2 Aug 2013
Hi, my husband was taking zoloft for about 3 weeks and just stopped taking them a couple of days ago due to the side effects. He started having heart ...
1 answer • 17 Apr 2015